Jang, Timothy MD; Hoh, Daniel K. MD
A 65-year-old woman with anticardiolipin syndrome and a previous DVT presents with fever and malaise.
She is on lifelong warfarin, and denies any other symptoms. Her vital signs are normal with the exception of a fever of 38.6°C.
1. How does warfarin work?
2. Assume the patient had three days of cough, crackles on pulmonary exam, and a chest x-ray demonstrating a right-sided infiltrate. Which antibiotics should be used?
3. Assume the patient had two days of fever, urinary frequency, urgency, and dysuria. Urinalysis reveals leukocytes and nitrites. Which antibiotics should be used?
4. Assume the patient had a 2×2 cm follicular abscess on her right thigh. How should she be treated?
5. Are there any other important antibiotic considerations for this patient?
Warfarin decreases the hepatic synthesis of vitamin K-dependent clotting factors (II, VII, IX, and X) and proteins C and S. It is metabolized by the hepatic p450 system, has a relatively long half-life, and requires several days for equilibration. There are many guidelines for maintaining safe and effective anticoagulation with warfarin for atrial fibrillation, DVT, pulmonary embolism, and other diseases.
Systemic anticoagulation confers significant morbidity, from ecchymosis and epistaxis to intracranial bleeds and retroperitoneal hematomas. Every 0.5 increase in the INR doubles the risk of intracranial hemorrhage. It is important to remember the potential drug interactions between warfarin and other therapies we provide. This is especially true for the elderly and those with prior stroke or multiple comorbidities.
Drugs that inhibit the p450 system will increase the anticoagulation effect of warfarin and vice versa. Patients taking antibiotics while on warfarin are six times more likely to develop an INR above 7.0 and associated morbidity. We must be careful with antibiotics in these patients.
Our first scenario highlights community-acquired pneumonia therapy. Quinolones are often used for single-agent coverage, but they are significant p450 inhibitors. In particular, levofloxacin is associated with a high rate of supratherapeutic INR. Macrolides, especially erythromycin, also inhibit p450. Pneumococcal resistance rates now favor azithromycin, which appears to have less effect on INR. Aminopenicillins and cephalosporins have only mild effects on anticoagulation so amoxicillin/clavulanate or a second- or third-generation cephalosporin could be a reasonable choice, according to some guidelines.
Our second scenario focuses on therapy for urinary tract infections and pyelonephritis. As previously stated, quinolones such as levofloxacin and ciprofloxacin are notorious p450 inhibitors, and should be avoided. Some physicians still use trimethoprim/sulfamethoxazole for UTI, but it should be avoided because it strongly inhibits p450 and is commonly implicated in cases of supratherapeutic INR. For this patient, I suggest a cephalosporin or nitrofurantoin, the latter of which has not been shown to disturb warfarin therapy. I would probably give a dose of IV ceftriaxone in the ED, and discharge her with cephalexin or nitrofurantoin.
Our final scenario focuses on MRSA skin and soft tissue infections. If the abscess is small and there is only minimal cellulitis, several options exist. The abscess can be treated with incision and drainage, close follow-up, good hygiene, and no antibiotics. This is appropriate for most abscesses, but be mindful of increased bleeding from anticoagulation. A second approach is to treat only with antibiotics, close follow-up, and good hygiene. Many abscesses under 2 cm will resolve with this approach, but may expose the patient to alterations in anticoagulation. A final option is to incise and drain the abscess, and then discharge with antibiotics for the mild cellulitis. This patient will be exposed to both bleeding risk and potential INR disturbance.
If antibiotics are necessary for cellulitis, then TMP/SMX should be avoided, as stated above. Our preference is to use clindamycin (IV in the ED and oral as an outpatient) because there has only been one case report of clindamycin-related change in anticoagulation. In areas with higher rates of clindamycin resistance, I would give a dose of IV vancomycin (minimal effect on the INR), and discharge with doxycycline. While tetracycline has a notable effect on warfarin metabolism, there is less evidence implicating doxycycline.
Some other important antibiotic considerations:
▪ Gentamicin has not been shown to significantly alter the INR in patients on warfarin. It can be used for pyelonephritis, complicated UTI, and sepsis in these patients.
▪ Extended pencillins, such as nafcillin and oxacillin, are known to significantly increase the INR, and should be avoided.
▪ Metronidazole is a strong inhibitor of p450, and should be avoided in patients on warfarin as much as possible. If you are worried about changes in gut flora when using the ciprofloxacin/metronidazole combination, consider an alternative like clindamycin/ceftriaxone. If you are worried about C. difficile, use oral alternatives to metronidazole.
▪ Vancomycin does not have a significant effect on INR. It can be used for admitted patients with MRSA, resistant pneumococcus, and health care facility-related sepsis.
© 2009 Lippincott Williams & Wilkins, Inc.